Pedia News

Adverse Effects of Medications on the Upper Digestive System


Adverse Effects of Medications on the Upper Digestive System
Many drugs adversely affect digestive system function or mucosal integrity. Drug-induced liver injury is so common that we have devoted an entire section of Part III to this topic. Although a host of medications have the unwanted potential for injuring the liver, the wise clinician will consider all medications as potential causes of hepatic injury. Similarly, hydralazine, azathioprine, several agents that effectively treat HIV infections, some antibiotics, and even steroids are known to injure the pancreas. In a patient being evaluated for the cause of acute pancreatitis, recently started medications should be considered; importantly, a medication taken for months may also cause pancreatitis.


The most common mechanism of drug injury to the digestive system is alteration of the integrity of the epithelial lining. Drugs may have a direct injurious effect or may medicate the impaired mucosal defense by indirect mechanisms. Thus, every assessment of a patient presenting with a digestive organ problem must include a detailed history of both prescribed and over-the-counter medications. This history should also include dietary supplements and herbal agents.
The common and all-too-often life-threatening adverse effects of nonsteroidal antiinflammatory drugs (NSAIDs), including aspirin, are so important that we have discussed them in considerable detail with Plate 4-51. NSAIDs are the agents that most commonly cause mucosal injury, but a wide variety of other unrelated drugs also cause direct mucosal injury. These include iron supplements, potassium supplements, bisphosphonates, tetracycline antibiotics, and quinidine. It has been shown that drinking 6 to 8 ounces of fluid before and after swallowing these medications will reduce esophageal injury. The theory that food may act as a buffer against the adverse effects of these drugs in other organs is a reasonable but unproven one. Iron supplements not only can cause mucosal injury but also may raise concern for bleeding when the stool turns dark gray, suggesting melena. In such cases, intravenous supplementation, although more expensive, may also be more prudent.
Adverse Effects of Medications on the Upper Digestive System

Drugs that are antimetabolites often interfere with mucosal integrity by reducing the normal defenses provided by the normally high frequency of cell turnover. This is particularly true where cell turnover is most rapid, as in the oral epithelium, distal esophagus, and stomach; aphthous ulcers and even mucosal sloughing can be seen in these areas. Methotrexate and chemotherapeutic agents are most commonly associated with such injury. Irradiation will cause a similar lesion, through the same mechanism. In addition to this acute injury caused by inhibition of cell turnover and repair, irradiation often leads to mucosal atrophy, submucosal bleeding, endarteropathy, vascular ectasias, and mucosal bleeding.
Motility is commonly altered by medications. Medications with anticholinergic side effects can impair the motility function of most, if not all, of the luminal digestive organs, reduce esophageal clearance by reducing peristaltic amplitude, cause increased reflux by reducing lower esophageal sphincter tone, delay gastric emptying, and impair motility of the small and large intestines. Caffeine primarily causes an adverse effect by selective reduction of lower esophageal sphincter tone. Opioids most commonly lead to gastrointestinal symptoms by causing constipation due to the density of opioid receptors in the colon, but can also delay gastric emptying and cause gastroparesis. The effects of anti-cholinergic drugs on the motor and secretory activities of the intestine are sometimes the primary therapeutic aim and sometimes an unwelcome by-product of therapy directed elsewhere. Hormones can also impair motility. Most notably, somatostatin analogs delay gall-bladder emptying and progesterone has an inhibitory effect on colonic contractions.

The parasympathomimetic drugs (e.g., methacholine, bethanechol), including those agents that inhibit the hydrolysis of acetylcholine by blocking the action of cholinesterase (e.g., neostigmine), stimulate saliva production and gastric emptying.
Drugs that either stimulate or inhibit the effects of sympathetic nerves are far less active on the gastrointestinal tract than on other systems. A potent vasoactive sympathomimetic used in a critical care setting, however, often reduces gut blood flow, particularly to the stomach, which can lead to gastritis and delayed gastric emptying.